Dept. of Neurological Surgery, 428 CSB Medical University of South Carolina, 96 Jonathan Lucas St., Charleston, SC, 29425 USA.
A patient with a right occipital arterio-venous malformation (AVM) and seizures heralded by “lights”, and experiencing “ecstasy” underwent a right occipital lobectomy after the AVM was embolized. Thereafter, seizures began with motor arrest and lip smacking, but never again with “light and ecstasy”. A right temporal lobectomy and electrocorticogram (E.Co.G) were performed under local anesthesia four years after occipital lobectomy. Abundant spiking activity was recorded from the right hippocampus which showed gliosis and neuronal loss in the pathology studies. Electrical stimulation of the lateral and basal temporal cortices failed to elicit the vision of “lights” or the experience of “ecstasy”. The patient has had two seizures in the last two years as a result of a lapse in taking his anti-convulsant medication. He now lives alone, seizure-free. The possible abnormally induced functional network organization and structures involved in the production of the “ecstasy” phenomenon are discussed.